Indiana, 2011

Hail and Damaging Winds in Indiana, August 24, 2011

August 24, 2011 · NWS IND · 12 events in 6 counties and zones

A strong line of thunderstorms developed and pushed southeast through central Indiana during the evening and overnight hours of August the 24th. Numerous thunderstorm wind gust and damage reports were received, mainly from the northern half of central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A strong line of thunderstorms developed and pushed southeast through central Indiana during the evening and overnight hours of August the 24th. Numerous thunderstorm wind gust and damage reports were received, mainly from the northern half of central Indiana. Hail up to the size of golf balls were also observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 24, 5:21 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 24, 5:21 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
621 PM EDT WED AUG 24 2011

.UPDATE...

THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...

A FAIRLY POTENT SHORTWAVE AND ASSOCIATED COLD FRONT WILL PUSH
THROUGH THE AREA TONIGHT...LIKELY BRINGING A ROUND OF
THUNDERSTORMS TO THE AREA. FOR THE REMAINDER OF THE SEVEN DAY
FORECAST PERIOD...SURFACE HIGH PRESSURE WILL BE IN CONTROL IN
NORTHWEST FLOW ALOFT ON THE EASTERN PERIPHERY OF A PERSISTENT
UPPER LEVEL RIDGE ACROSS THE WESTERN AND CENTRAL CONUS. THE ONLY
INTERRUPTION TO THIS MAY BE A WEAK...LIKELY DRY COLD FRONT PASSING
THROUGH THE AREA EARLY IN THE COMING WEEKEND.

&&

.NEAR TERM /TONIGHT/...

FOCUS IS ON THUNDERSTORMS TONIGHT. GUIDANCE IS IN GOOD AGREEMENT
AND A BLEND IS USED.

AIRMASS REMAINS STRONGLY CAPPED AS EVIDENCED BY VERY LITTLE
CUMULUS FORMATION THUS FAR TODAY. A SMALL AMOUNT OF CU HAS MANAGED
TO FORM IN A WEAK CONVERGENCE ZONE JUST AHEAD OF THE FRONT FROM
AROUND PEORIA TO SOUTHWEST OF VALPARAISO...AND THIS MAY BE THE
BEGINNINGS OF A BROKEN LINE OF CONVECTION DEPICTED BY THE HIGH RES
RAPID REFRESH...THAT SHOULD DROP SOUTH/SOUTHEAST ACROSS THE
FORECAST AREA LATE THIS AFTERNOON INTO THIS EVENING.

VERY STRONG INSTABILITY IS IN PLACE ABOVE THE STRONG CAP...WITH
MODERATE BUT AMPLE SHEAR VALUES EXPANDING INTO THE AREA AS THE
SHORTWAVE WORKS INTO THE REGION. RELATIVELY STEEP LAPSE
RATES/STRONG DCAPE/STRENGTHENING LOW LEVEL WIND FIELDS WILL
PRESENT PRIMARILY A DAMAGING WIND THREAT. FAIRLY HIGH WET BULB
ZERO HEIGHTS AND INCREASING PRECIPITABLE WATER VALUES...NEAR OR
ABOVE 150 PERCENT OF NORMAL...SUGGEST A RELATIVELY MINOR HAIL
THREAT...BUT A SIGNIFICANT HEAVY RAIN THREAT. APPEARS THAT THE
MAJORITY OF STORM ACTIVITY WILL BE DONE NO LATER THAN 06Z...AND
WILL QUICKLY RAMP DOWN POPS AFTER THAT TIME. MOST OF THE AREA MAY
SEE THUNDERSTORMS AFTER ABOUT 23Z THROUGH 04Z.

ON TEMPS...GUIDANCE LOOKED SLIGHTLY TOO COOL BASED ON UPSTREAM
MINS. HAVE BUMPED UP A BIT.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...

FOCUS IS TEMPS. GUIDANCE IS SIMILAR AND A BLEND REMAINS SUFFICIENT.

SURFACE HIGH PRESSURE WILL BE IN CONTROL THROUGHOUT THE SHORT
TERM...AND A DRY FORECAST IS THE RESULT. EXPECT A DECENT CU FIELD
TOMORROW AS A WEAK LOW LEVEL THERMAL TROUGH REMAINS ACROSS THE AREA.

ON TEMPS...GUIDANCE LOOKED A BIT TOO COOL ON MAXES BASED ON 850
TEMPS...UPSTREAM READINGS...AND RECENT HISTORY. MIN TEMP NUMBERS
LOOKED REASONABLE EXCEPT FOR TONIGHT...WHEN THEY LOOKED SLIGHTLY
TOO COOL BASED ON UPSTREAM MINS.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...

NORTHWEST FLOW WILL REMAIN THE RULE UNTIL RIDGING FLATTENS OUT AND
EXPANDS EASTWARD NEXT WEEK. A WEAK...LIKELY DRY COLD FRONT WILL
PASS THROUGH THE AREA DURING THE WEEKEND...AND A WEAK WAVE MAY
IMPINGE UPON THE AREA LATE IN THE WEEKEND...BUT LITTLE IN THE WAY
OF PRECIP PRODUCING SYSTEMS OF NOTE IN THE EXTENDED. BASED ON 850
TEMPS...FELT THAT HPC NUMBERS WERE A BIT UNDERDONE...AND BUMPED
MOST MAX TEMPS UP A DEGREE OR TWO.

&&

.AVIATION.../DISCUSSION FOR 250000Z TAFS/...

EXPECT THUNDERSTORMS TO DEVELOP ALONG A CUMULUS FIELD JUST NORTH OF
LAFAYETTE AND AHEAD OF A COLD FRONT ACROSS NORTHWESTERN INDIANA BY
ISSUANCE TIME. THE FRONT IS EXPECTED TO REACH LAF AROUND 02Z...HUF
AND IND AROUND 04Z AND BMG AROUND 06Z. WILL WAIT UNTIL THE LAST
SECOND TO SEE IF THUNDERSTORMS DUE IN FACT DEVELOP AND IF SO...IF
THEY BREAK OUT IN A SOLID OR BROKEN LINE. THAT WILL DETERMINE
WHETHER OR TEMPO...VCTS OR JUST CB GROUP WILL BE INCLUDED.
OTHERWISE...GUSTY SOUTHWEST WINDS TO 18 KNOTS WILL DIE OFF AFTER
DARK AND SWITCH TO THE NORTHWEST AFTER FROPA. SKIES EXPECTED TO
CLEAR OVERNIGHT WITH JUST SOME DIURNAL SCATTERED VFR CU TOMORROW.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...NIELD
NEAR TERM...NIELD
SHORT TERM...NIELD
LONG TERM....NIELD
AVIATION...MK
Hazardous weather outlook, Aug 24, 10:27 AM EST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1127 AM EDT WED AUG 24 2011

INZ021-028>031-035>049-051>057-060>065-067>072-251000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1127 AM EDT WED AUG 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EARLY TONIGHT. THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS
ACROSS CENTRAL INDIANA WILL BE BETWEEN 600 PM AND MIDNIGHT AS A
COLD FRONT MOVES INTO OUR REGION. STORMS WILL INITIALLY IMPACT
AREAS TO THE NORTH OF INDIANAPOLIS...SPREADING SOUTH AND EAST
ACROSS THE REGION THROUGH THE EVENING.

THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING WINDS AND
LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE. THUNDERSTORMS
WILL ALSO PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING AND
TORRENTIAL RAINFALL.

IN ADDITION HEAT INDEX VALUES MAY EXCEED 100 DEGREES THIS
AFTERNOON ACROSS WEST CENTRAL AND SOUTH CENTRAL INDIANA AND RANGE
FROM THE MIDDLE 90S TO AROUND 100 DEGREES ELSEWHERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

DRY WEATHER WILL BE THE RULE THURSDAY THROUGH THE WEEKEND. BUT
THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN BY TUESDAY OF NEXT
WEEK. IT IS TOO EARLY TO TELL WHETHER ANY OF THOSE WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

RYAN

The radar

The Indianapolis radar (KIND), 111 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Warren

When
August 24, 7:16 PM EST
Where
Warren County, 1.05 mi W of Kramer
Measured
65 kt (75 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
40.330, -87.300

Damaging thunderstorm wind gusts blew barns, farm equipment, and trees over. Power lines were also reported down. Multiple roads were blocked due to debris and the trees that were downed.

Thunderstorm Wind, Tippecanoe

When
August 24, 7:40 PM EST
Where
Tippecanoe County, 0.69 mi S of Lafayette
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.410, -86.870

A large tree, with a diameter of a foot to a foot and a half, was downed due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Tippecanoe

When
August 24, 7:40 PM EST
Where
Tippecanoe County, 1.26 mi WSW of Eastwich
Measured
52 kt (60 mph) estimated gust
Property damage
$100
Reported by
Trained Spotter
Coordinates
40.410, -86.850

Tree limbs, two inches in diameter, were downed in this location due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Tippecanoe

When
August 24, 7:46 PM EST
Where
Tippecanoe County, 0.69 mi S of Lafayette
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.410, -86.870

An estimated 60 mph thunderstorm wind gust was observed in this location.

Hail, Clinton

When
August 24, 7:57 PM EST to 7:59 PM EST
Where
Clinton County, 1.05 mi E of Rossville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.420, -86.560

Hail, Clinton

When
August 24, 7:57 PM EST to 7:59 PM EST
Where
Clinton County, 1.58 mi W of Rossville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.420, -86.610

Hail, Clinton

When
August 24, 7:57 PM EST to 7:59 PM EST
Where
Clinton County, 1.05 mi W of Rossville
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
40.420, -86.600

Hail, Tippecanoe

When
August 24, 8:00 PM EST to 8:02 PM EST
Where
Tippecanoe County, 0.53 mi E of East Yard
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.430, -86.840

Hail, Clinton

When
August 24, 8:04 PM EST to 8:06 PM EST
Where
Clinton County, 1.58 mi W of Rossville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.420, -86.610

Thunderstorm Wind, Fountain

When
August 24, 8:18 PM EST
Where
Fountain County, 0.87 mi NE of Covington
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
40.140, -87.390

Multiple tree limbs were reported down in this location due to damaging thunderstorm wind gusts.

Hail, Montgomery

When
August 24, 9:15 PM EST to 9:17 PM EST
Where
Montgomery County, 0.69 mi N of Lapland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.910, -86.900

Thunderstorm Wind, Hancock

When
August 24, 10:51 PM EST
Where
Hancock County, 0.87 mi NW of Mc Cordsville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.910, -85.930

An estimated 58 mph thunderstorm wind gust was observed in this location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345716, 345718, 345720, 343175, 343180, 343224, 343226, 343230, 343232, 345721, 343239, 343241.